Alert archive / Kansas / Flash Flood Warnings in 2017
Flash Flood Warning 10, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Oct 2, 2017, 11:25 PM CDT for Phillips County, Rooks County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2017, 11:25 PM CDT (04:25 UTC)
- Expired
- Oct 3, 2017, 5:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Phillips County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 122 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 11:57 PM CDT | HEAVY RAIN 4.35 | 5 W Agra, KS | SINCE 7AM. 3.98 OF THAT SINCE 7PM. |
| Oct 3, 5:30 AM CDT | HEAVY RAIN 3.7 | 1 S Glade, KS | MESONET STATION GDEK1, GLADE. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
513
WGUS53 KGID 030425
FFWGID
KSC147-163-031030-
/O.NEW.KGID.FF.W.0010.171003T0425Z-171003T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
1125 PM CDT MON OCT 2 2017
The National Weather Service in Hastings has issued a
* Flash Flood Warning for...
Northwestern Rooks County in north central Kansas...
Southern Phillips County in north central Kansas...
* Until 530 AM CDT Tuesday
* At 1124 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Phillipsburg, Logan, Agra, Kirwin, Damar, Glade, Speed and Webster
State Park.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3924 9960 3957 9960 3957 9963 3963 9963
3997 9907 3960 9907
$$
Billings Wright2 follow-up statements
998
WGUS73 KGID 030632
FFSGID
Flash Flood Statement
National Weather Service Hastings NE
132 AM CDT TUE OCT 3 2017
KSC147-163-031030-
/O.CON.KGID.FF.W.0010.000000T0000Z-171003T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rooks KS-Phillips KS-
132 AM CDT TUE OCT 3 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
NORTHWESTERN ROOKS AND SOUTHERN PHILLIPS COUNTIES...
At 129 AM CDT, local law enforcement reported heavy rain and water
over the road due to a thunderstorm near Glade, Kansas. A report of
over 4 inches of rain has fallen. Flash flooding is expected to
begin shortly.
Some locations that will experience flooding include...
Phillipsburg, Logan, Agra, Kirwin, Damar, Glade, Speed and Webster
State Park.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3924 9960 3957 9960 3957 9963 3963 9963
3997 9907 3960 9907
$$
Billings Wright173
WGUS73 KGID 031025
FFSGID
Flash Flood Statement
National Weather Service Hastings NE
525 AM CDT TUE OCT 3 2017
KSC147-163-031034-
/O.EXP.KGID.FF.W.0010.000000T0000Z-171003T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rooks KS-Phillips KS-
525 AM CDT TUE OCT 3 2017
...THE FLASH FLOOD WARNING FOR NORTHWESTERN ROOKS AND SOUTHERN
PHILLIPS COUNTIES WILL EXPIRE AT 530 AM CDT...
The heavy rain has ended. Flooding is no longer expected to pose an
immediate threat. Please continue to heed any remaining road
closures.
LAT...LON 3924 9960 3957 9960 3957 9963 3963 9963
3997 9907 3960 9907
$$
Billings WrightWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 3:35 PM CDT, 7 hours 50 minutes earlier.
Area forecast discussion, Oct 2, 3:35 PM CDT, 7 hours 50 minutes before
Area Forecast Discussion National Weather Service Hastings NE 335 PM CDT Mon Oct 2 2017 .SHORT TERM...(This evening through Tuesday Night) Issued at 334 PM CDT Mon Oct 2 2017 It's been a cool, dreary day across much of the CWA, thanks to stubborn low level stratus and occasional showers/drizzle. Aloft, the area remains under southwesterly flow, set up between high pressure extending north through the eastern CONUS and low pressure spinning over the northern Rockies. Satellite imagery shows a piece of shortwave energy swinging south of the main upper low out of the desert SW, which will be affecting us through the short term period. At the surface, there hasn't been much movement with the main frontal boundary, which extends from wrn MN through our CWA and into swrn KS. This has kept winds on the light and variable (to easterly) side today, while south of the front has been affected by gusty southerly winds. Between the clouds and the front, there has been quite a temperature gradient across the CWA, with LXN at 59 and HJH at 80. Looking at the rest of today and into tonight, showers/storms are expected to develop along the surface boundary, expanding in coverage this evening/overnight as that upper level shortwave swings through. Activity along the front as well as to the north of it is expected to expand, with models continuing to show a 50-60kt LLJ nosing into the area. The potential for strong/severe weather remains, mainly late this afternoon/evening. Instability doesn't look to be quite as high as yesterday, but the SPC Meso page still shows 1000-2000 j/kg of MUCAPE across the ESE half of the CWA, and deeper layer shear remains 40+kts. Hail/wind/heavy rain remain the primary threats. As we get into tomorrow, the best precipitation chances look to come during the morning hours, waning with time as the LLJ tapers off. Activity ends from NW to SE, did keep some 20-30 PoPs in the southeastern half of the CWA, but some models suggest those PoPs are lingering too long and too far NW. NNW winds are expected across the area in the wake of the sfc front pushing through, with temps forecast to be below normal, mid 60s for the majority of the CWA. .LONG TERM...(Wednesday through Monday) Issued at 334 PM CDT Mon Oct 2 2017 By the time we get to Wednesday morning, models are in decent agreement showing the system that has been spinning over the northern Rockies Mon/Tues finally pushing east through MN and weakening. The main feature of interest becomes the closed low that developed on Tuesday, located roughly over northern NV by 12Z Wednesday. Through the end of the work week, this system will keep the unsettled weather pattern in place across the area, bringing precipitation chances. Periodic shortwave disturbances will be ejected out ahead of the main low Wed/Thurs, before the main system finally swings through Fri/Fri night. At the surface, that frontal boundary meanders north and south around the area, not making its final push through until the upper system does. This will aid in lift across the CWA, especially in the late evening/overnight hours when the LLJ is shown by models to ramp up. Models show the brunt of the instability does push south of the CWA on Wed, before coming back north for Thur/Fri. Confidence in temperatures Wed-Fri is not high due to uncertainties with precipitation timing and frontal placement, at this point the forecast has lower-mid 60s for Wed, 60s- 70s for Thur/Fri. Looking to the upcoming weekend/Mon, the forecast is currently dry. At this point confidence in that is higher for Sat than Sun/Mon. Upper level northwesterly flow is expected to set up on Saturday in the wake of this latest system, but then models diverge some with time. The GFS is drier, keeping upper flow zonal, the ECMWF tries to bring another trough axis into the area, but doesn't have a lot of moisture to work with. Will see how models trend in the coming days. 70s currently forecast for most locations for the weekend. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday) Issued at 1228 PM CDT Mon Oct 2 2017 Sub-VFR conditions and precipitation chances will continue to affect the terminal areas through this TAF period. The main frontal boundary remains draped through the heart of the CWA, making the wind forecast a bit tricky, but kept things variable this afternoon. This evening, at least briefly, LLWS will be a concern as the LLJ ramps up, before the surface boundary swings through. There will be at least small chances of precipitation through mid afternoon, with chances continuing to pick up through the evening/overnight. Kept the TAF dry post 12Z tomorrow, but confidence in that isn't high. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...ADP AVIATION...ADP
Hazardous weather outlook, Oct 2, 5:35 PM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 535 PM CDT Mon Oct 2 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 032245- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 535 PM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Thunderstorms are expected to develop and move across a large portion of the forecast area tonight. There is the potential for some storms to be strong or severe...with hail near the size of half dollars and wind gusts near 60 mph being the primary threats. Heavy rainfall will also be possible, and may result in localized flooding. In addition...an isolated tornado or two will be possible during the evening hours across portions of north central Kansas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periodic thunderstorm chances remain in the forecast through the remainder of the work week. Severe weather is not anticipated through Wednesday, but it is too early at this point to confidently assess the potential for Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening. Any reports of hail...strong thunderstorm wind gusts...or funnel clouds are always appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Special weather statement, Oct 2, 9:57 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Hastings NE
957 PM CDT MON OCT 2 2017
KSZ005-017-030345-
Rooks KS-Phillips KS-
957 PM CDT MON OCT 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR ROOKS AND PHILLIPS COUNTIES UNTIL
1045 PM CDT...
At 957 PM CDT, Doppler radar was tracking a strong thunderstorm near
Webster State Park, or 19 miles northeast of Hill City, moving
northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Phillipsburg, Stockton, Logan, Palco, Agra, Kirwin, Woodston, Prairie
View, Damar, Zurich, Glade, Speed and Webster State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1100 PM CDT for north central
Kansas.
LAT...LON 3916 9960 3957 9960 3957 9963 3990 9963
3997 9907 3936 9905
TIME...MOT...LOC 0257Z 236DEG 26KT 3949 9951
RossiSpecial weather statement, Oct 2, 10:39 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Hastings NE 1039 PM CDT MON OCT 2 2017 NEZ039-040-046-047-030430- Valley NE-Howard NE-Greeley NE-Sherman NE- 1039 PM CDT MON OCT 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREELEY...SOUTHEASTERN VALLEY...SHERMAN AND HOWARD COUNTIES UNTIL 1130 PM CDT... At 1039 PM CDT, Doppler radar was tracking a strong thunderstorm near Ashton, or 27 miles south of Ord, moving east at 50 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... St. Paul, Loup City, Scotia, Dannebrog, Wolbach, Elba, Ashton, Farwell, Rockville, Hazard, Cotesfield, Cushing, Sherman Reservoir Dam, St. Libory and Boelus. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until midnight CDT for central Nebraska. LAT...LON 4105 9830 4105 9908 4141 9908 4159 9829 TIME...MOT...LOC 0339Z 247DEG 42KT 4121 9883 Rossi
Local storm report, Oct 2, 10:44 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1044 PM CDT MON OCT 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM TSTM WND GST 1 NW ORD 41.62N 98.95W
10/02/2017 M56 MPH VALLEY NE ASOS
ASOS STATION ODX, ORD AIRPORT.
&&
THIESSpecial weather statement, Oct 2, 10:45 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Hastings NE
1045 PM CDT MON OCT 2 2017
NEZ039-040-030430-
Valley NE-Greeley NE-
1045 PM CDT MON OCT 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR GREELEY AND EASTERN VALLEY
COUNTIES UNTIL 1130 PM CDT...
At 1045 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ord, moving east at 45 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Ord, Greeley, Spalding and North Loup.
LAT...LON 4157 9829 4142 9897 4173 9899 4174 9897
4174 9829
TIME...MOT...LOC 0345Z 263DEG 41KT 4158 9886
RossiSpecial weather statement, Oct 2, 11:00 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
1100 PM CDT MON OCT 2 2017
KSZ005-006-017-NEZ074-075-083>085-030500-
Rooks KS-Phillips KS-Smith KS-Franklin NE-Adams NE-Webster NE-
Kearney NE-Harlan NE-
1100 PM CDT MON OCT 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS...WESTERN SMITH...
PHILLIPS...WESTERN WEBSTER...FRANKLIN...SOUTHWESTERN ADAMS...
SOUTHEASTERN KEARNEY AND SOUTHEASTERN HARLAN COUNTIES UNTIL MIDNIGHT
CDT...
At 1100 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Bloomington to near Speed to
near Bogue to 7 miles south of Morland. Movement was northeast at 35
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Phillipsburg, Smith Center, Stockton, Franklin, Blue Hill, Logan,
Kensington, Hildreth, Campbell, Agra, Bladen, Kirwin, Republican
City, Upland, Prairie View, Damar, Naponee, Bloomington, Glade and
Ayr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
south central Nebraska.
LAT...LON 3957 9960 3957 9963 3984 9963 3992 9944
4043 9906 4044 9839 3980 9877 3957 9902
3957 9905 3954 9905 3936 9924 3925 9961
TIME...MOT...LOC 0400Z 210DEG 33KT 3996 9899 3961 9940 3929 9972 3925
10009
RossiLocal storm report, Oct 2, 11:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1123 PM CDT MON OCT 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM FLOOD GLADE 39.68N 99.31W
10/02/2017 PHILLIPS KS LAW ENFORCEMENT
ONE FOOT OF WATER OVER THE HIGHWAY AT THIS
TIME.
&&
THIESThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:17 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 43 min |
| Oct 2, 8:16 PM CDT | Severe Thunderstorm Warning | GID | Smith | 44 min |
| Oct 2, 9:18 PM CDT | Special Weather Statement | GID | Phillips, Rooks | 42 min |
| Oct 2, 9:57 PM CDT | Special Weather Statement | GID | Phillips, Rooks | 48 min |
| Oct 2, 10:16 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 44 min |
| Oct 2, 10:33 PM CDT | Areal Flood Advisory | GID | Phillips, Rooks | 6 hr |
| Oct 2, 11:00 PM CDT | Special Weather Statement | GID | Phillips, Rooks | 60 min |
| Oct 3, 1:08 AM CDT | River Flood Warning | GID | Phillips | 24 hr |
| Oct 3, 1:15 AM CDT | Areal Flood Advisory | GID | Smith | 8 hr |
| Oct 3, 3:13 AM CDT | Areal Flood Warning | GID | Phillips | 6 hr |
| Oct 3, 5:12 AM CDT | River Flood Warning | GID | Phillips, Rooks | 27 hr |
| Oct 3, 5:30 AM CDT | Areal Flood Advisory | GID | Phillips, Rooks | 4 hr |
| Oct 3, 9:38 AM CDT | Areal Flood Advisory | GID | Phillips, Rooks | 10 hr |
Nearby
Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.